Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 54, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 15, 2014, 6:29 PM MST for Pima County, Arizona. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2014, 6:29 PM MST (01:29 UTC)
- Expired
- Aug 15, 2014, 7:00 PM MST
- In force
- 31 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 6:32 PM MST | TSTM WND DMG | 7 E Tucson, AZ | TREE DOWN ON CORNER OF HARRISON AND BROADWAY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1087 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2233 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
988 WUUS55 KTWC 160129 SVRTWC AZC019-160200- /O.NEW.KTWC.SV.W.0054.140816T0129Z-140816T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 629 PM MST FRI AUG 15 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA... * UNTIL 700 PM MST * AT 620 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SAGUARO NATIONAL PARK EAST...OR 9 MILES EAST OF TUCSON...AND MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH RAPIDLY FLOWING WATER. && LAT...LON 3218 11070 3216 11084 3231 11089 3230 11074 TIME...MOT...LOC 0129Z 351DEG 2KT 3222 11079 $$
2 follow-up statements
346 WWUS55 KTWC 160133 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 633 PM MST FRI AUG 15 2014 AZC019-160200- /O.CON.KTWC.SV.W.0054.000000T0000Z-140816T0200Z/ PIMA AZ- 633 PM MST FRI AUG 15 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 620 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS TRACKING SOUTH THROUGH THE EAST SIDE OF TUCSON. THE STRONGEST PART OF THE STORM WAS BETWEEN KOLB ROAD AND HOUGHTON ROAD NEAR BROADWAY. VERY HEAVY RAIN WITH STREET FLOODING...HAIL AND STRONG WINDS. && LAT...LON 3218 11070 3216 11084 3231 11089 3230 11074 TIME...MOT...LOC 0130Z 351DEG 2KT 3222 11079 $$
939 WWUS55 KTWC 160152 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 652 PM MST FRI AUG 15 2014 AZC019-160201- /O.EXP.KTWC.SV.W.0054.000000T0000Z-140816T0200Z/ PIMA AZ- 652 PM MST FRI AUG 15 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL EXPIRE AT 700 PM MST... THE STORM THAT PROMPTED THE WARNING HAD DECREASED IN INTENSITY AND WAS NO LONGER EXPECTED TO PRODUCE HAIL...EXCESSIVE RAIN OR DAMAGING WINDS. THUS...THE WARNING WILL EXPIRE ON TIME AT 700 PM MST. && LAT...LON 3218 11070 3216 11084 3231 11089 3230 11074 TIME...MOT...LOC 0151Z 351DEG 2KT 3221 11079 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:18 PM MST, 4 hours 11 minutes earlier.
Area forecast discussion, Aug 15, 2:18 PM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 218 PM MST FRI AUG 15 2014 .SYNOPSIS...THUNDERSTORM CHANCES REMAIN IN THE FORECAST INTO EARLY NEXT WEEK. SOME STORMS WILL PRODUCE HEAVY RAIN THAT MAY LEAD TO FLOODING. && .DISCUSSION...THUNDERSTORMS CONTINUE TO FORM IN ABUNDANT LOW AND MID LEVEL MOISTURE ACROSS SE AZ THIS AFTERNOON. A NUMBER OF TRIGGERING MECHANISMS IN WEAK MID LEVEL FLOW LEADING TO SLOW ERRATIC MOVEMENT. STORMS FROM KTUS WEST HAVE NOT HAD MUCH SUCCESS SUSTAINING DEVELOPMENT AS YET WHICH WOULD VERIFY THE MARKEDLY DRIER AIR SEEN ON 12Z SOUNDING ABOVE 500MB IS STILL HOLDING FAST. DO EXPECT STORMS AROUND TUCSON LATE THIS AFTERNOON THOUGH. THE MID LEVEL NE FLOW WILL BE STRENGTHENING TONIGHT BUT PERHAPS NOT SOON ENOUGH TO USHER GRAHAM COUNTY STORMS SOUTHWESTWARD INTO TUCSON METRO. CONSIDERING CURRENT STORMS AND EXPECTED EVOLUTION...WILL CONTINUE BEST CHANCES FOR RAIN THIS EVENING EAST AND SOUTH OF TUCSON. N TO NE MID UPPER FLOW WILL TEND TO LOWER PRECIPITABLE WATER VALUES THIS WEEKEND...BUT EVER SO SLIGHTLY...BEFORE BETTER MOISTURE SEEPS BACK INTO THE AREA EARLY NEXT WEEK. THUNDERSTORM FORECAST GENERALLY REFLECTS A SLIGHT DOWNTURN THIS WEEKEND FOLLOWED BY AN UPTICK EARLY NEXT WEEK...ALTHOUGH AREAS TO THE SE WILL MAINTAIN A DECENT CHANCE FOR RAIN THE ENTIRE FORECAST PERIOD. HIGH TEMPERATURES WILL RANGE FROM SLIGHTLY ABOVE NORMAL NW TO SLIGHTLY BELOW NORMAL SE. && .AVIATION...VALID THRU 17/00Z. SCATTERED TSRA/SHRA INTO THIS EVENING MAY IMPACT TERMINALS. CURRENTLY NOTE VCTS AT TERMINAL TO ACCOUNT FOR THREAT. MVFR VISIBILITIES AND WIND GUSTS TO NEAR 45 KTS WILL OCCUR WITH THE STRONGER TSRA. SCATTERED -SHRA AND ISOLD -TSRA WILL THEN PREVAIL LATE TONIGHT INTO SATURDAY MORNING. THEN SCATTERED AFTERNOON -TSRA/-SHRA SATURDAY AFTERNOON MAINLY EAST OF KTUS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...DAILY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS WEEKEND. STRONG...GUSTY AND ERRATIC WINDS BETWEEN 35 AND 45 MPH ARE POSSIBLE WITH STRONGER THUNDERSTORMS. OTHERWISE...WINDS WILL SHOW NORMAL DIURNAL TRENDS AND LESS THAN 15 MPH. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...DROZD AVIATION/FIRE WEATHER...BROST VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 15, 1:32 PM MST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 132 PM MST FRI AUG 15 2014 AZZ507-508-511-152100- EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 132 PM MST FRI AUG 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE COUNTY UNTIL 200 PM MST... AT 130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF WILLCOX...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN THAT WILL REDUCE VISIBILITIES AND MAY CAUSE PONDING OF WATER ON ROADWAYS...SUCH AS WEST AIRPORT ROAD. AREAS AFFECTED BY THIS STORM INCLUDE...WILLCOX. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3232 10975 3211 10986 3226 11014 3242 11004 TIME...MOT...LOC 2031Z 298DEG 11KT 3229 10999 KD
Special weather statement, Aug 15, 3:35 PM MST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 335 PM MST FRI AUG 15 2014 AZZ504-507-514-152315- SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 335 PM MST FRI AUG 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 415 PM MST... AT 326 PM MST...RADAR CONTINUED TO SHOW A STRONG THUNDERSTORM WITH HEAVY RAINFALL AND SMALL HAIL PASSING THROUGH THE EAST SIDE OF THE CATALINA FOOTHILLS AREA NORTH OF FORT LOWELL ROAD AND EAST OF SABINO CANYON ROAD. THIS STORM WAS TRACKING TO THE WEST AT LESS THAN 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...SEVEN FALLS AND SABINO CANYON. LAT...LON 3238 11062 3226 11066 3225 11087 3239 11080 TIME...MOT...LOC 2233Z 180DEG 0KT 3224 11076
Local storm report, Aug 15, 5:42 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
542 PM MST FRI AUG 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM FLASH FLOOD 5 ENE CORONA DE TUCSON 31.97N 110.69W
08/15/2014 PIMA AZ TRAINED SPOTTER
SPOTTER REPORTS FLASH FLOODING OF SAHUARITA RD AT
DAVIDSON THAT IS 40 FEET ACROSS AND 1 FOOT DEEP WITH A
LOT OF DEBRIS.
&&
EVENT NUMBER TWC1400087
FRENCHSpecial weather statement, Aug 15, 5:57 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 557 PM MST FRI AUG 15 2014 AZZ502-160145- TOHONO O'ODHAM NATION INCLUDING SELLS AZ- 557 PM MST FRI AUG 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 645 PM MST... AT 547 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTHWEST OF SELLS. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL PIMA COUNTY AND ALONG STATE HIGHWAY 86 BETWEEN SELLS AND THE INTERSECTION OF 86 AND ROUTE 15. LAT...LON 3209 11193 3199 11202 3211 11217 3217 11206 TIME...MOT...LOC 0056Z 323DEG 1KT 3208 11205
Special weather statement, Aug 15, 6:05 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 605 PM MST FRI AUG 15 2014 AZZ503-160145- UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 605 PM MST FRI AUG 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 645 PM MST... AT 558 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES WEST OF TUBAC...OR 26 MILES SOUTHWEST OF GREEN VALLEY...MOVING SOUTH AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...ARIVACA. LAT...LON 3153 11125 3153 11148 3170 11146 3171 11128 TIME...MOT...LOC 0105Z 000DEG 3KT 3162 11137
Special weather statement, Aug 15, 6:27 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 627 PM MST FRI AUG 15 2014 AZZ507-508-513-160215- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 627 PM MST FRI AUG 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 715 PM MST... AT 620 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF WILLCOX...MOVING SOUTH AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...DRAGOON AND I-10 AND TEXAS CANYON. LAT...LON 3216 10993 3199 10995 3199 11014 3217 11010 TIME...MOT...LOC 0128Z 351DEG 2KT 3211 11003
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:00 PM MST | Flash Flood Warning | TWC | Pima | 90 min |
| Aug 15, 5:29 PM MST | Areal Flood Advisory | TWC | Cochise | 91 min |
| Aug 15, 5:57 PM MST | Special Weather Statement | TWC | Pima | 48 min |
| Aug 15, 6:05 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Aug 15, 6:16 PM MST | Flash Flood Warning | TWC | Pima | 89 min |
| Aug 15, 6:27 PM MST | Special Weather Statement | TWC | Cochise | 48 min |
| Aug 16, 1:56 PM MST | Special Weather Statement | TWC | Santa Cruz | 34 min |
| Aug 16, 2:07 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 38 min |
| Aug 16, 2:28 PM MST | Special Weather Statement | TWC | Greenlee | 47 min |
| Aug 16, 2:52 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 22 min |
| Aug 16, 4:19 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 26 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.